Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 337, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 5, 2023, 1:58 AM CDT for Sainte Genevieve County, Missouri; Randolph County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2023, 1:58 AM CDT (06:58 UTC)
- Expired
- Aug 5, 2023, 2:30 AM CDT
- In force
- 32 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
The radar
The St Louis radar (KLSX), 108 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.0 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
640
WUUS53 KLSX 050658
SVRLSX
ILC157-MOC186-050730-
/O.NEW.KLSX.SV.W.0337.230805T0658Z-230805T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
158 AM CDT Sat Aug 5 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southwestern Randolph County in southwestern Illinois...
Southeastern Ste. Genevieve County in southeastern Missouri...
* Until 230 AM CDT.
* At 157 AM CDT, a severe thunderstorm was located near Ste.
Genevieve, moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Randolph and southeastern Ste. Genevieve Counties,
including the following locations... Kellogg, River Aux Vases, and
Minnith.
This includes Interstate 55 in Missouri between exits 141 and 150.
This also includes Felix Valle House State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3789 9026 3803 9007 3788 8989 3787 8990
3787 8994 3783 8999 3769 9010
TIME...MOT...LOC 0657Z 322DEG 21KT 3789 9010
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
191 follow-up statement
866
WWUS53 KLSX 050719
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
219 AM CDT Sat Aug 5 2023
ILC157-MOC186-050730-
/O.CON.KLSX.SV.W.0337.000000T0000Z-230805T0730Z/
Randolph IL-Ste. Genevieve MO-
219 AM CDT Sat Aug 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHWESTERN RANDOLPH AND SOUTHEASTERN STE. GENEVIEVE COUNTIES...
At 219 AM CDT, a severe thunderstorm was located near Coffman, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Randolph and southeastern Ste. Genevieve Counties,
including the following locations... Kellogg, River Aux Vases, and
Minnith.
This also includes Felix Valle House State Park.
This includes Interstate 55 in Missouri between exits 141 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3789 9026 3803 9007 3788 8989 3787 8990
3787 8994 3783 8999 3769 9010
TIME...MOT...LOC 0719Z 322DEG 31KT 3775 9013
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
19What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:14 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 4, 11:14 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1114 PM CDT Fri Aug 4 2023
.SHORT TERM... (Through Late Saturday Night)
Issued at 258 PM CDT Fri Aug 4 2023
1) An MCV is expected to move through northern sections of Missouri
later today into tonight giving rise to showers and thunderstorms. A
a few thunderstorms could be strong to severe with damaging hail and
damaging winds. Locally heavy rainfall may lead to flash flooding.
2) Much of Saturday may end up being dry, pending how long showers
and thunderstorms linger into early portion of the day. Yet another
system ejects out of the Plains late Saturday night with additional
chances for showers and thunderstorms.
Isolated to scattered showers continue to line up north to south
across sections of central Missouri, residing at the leading edge of
mid-level warm air advection and overtop as surface stationary
front. Current showers are not expected to pose much of a threat
with little or no lightning accompanying this activity.
The main concern will come later this evening into the overnight
period in relation to an MCV that is expected to track across
northern sections of Missouri. Visible satellite shows lingering
cloud cover has continued to break through the early afternoon with
an MCV present in the vicinity of southeast NE/northwest MO as of
19z. Hourly SPC mesoanalysis shows the greatest instability over
south-central Missouri on the order of 3000-5000 J/kg of SBCAPE.
Guidance gradually builds instability northeast into central
sections of Missouri, where some sunshine has peeked through through
the broken cloud deck.
As the MCV tracks east through northern Missouri this evening, it
will encounter 30-40 knots of 0-6km westerly shear at the northern
periphery of a MUCAPE gradient (2000-4000 J/kg) that extends
approximately west to east through central Missouri. The thought is
that the MCV will ride along the CAPE gradient, tracking almost due
west to east, and interact with the surface boundary that has
continued to waver across central sections of the state. One
question is how well and just how far instability build back to the
north this evening before the arrival of the MCV. While a broader
cluster of thunderstorms develop around the MCV itself, a comma-
like like of develop may commence further south into central
Missouri, where isolated to scattered thunderstorms have more
instability to tap into. Mid-level lapse rates in the mid-7C
territory, along with 30-35 knots of 0-6km shear should initially
support strong enough updrafts for damaging hail and damaging winds
after 00z this evening. Severe potential extends through 01z but may
transition to a gusty wind/heavy rain threat later in the timeframe.
As the system moves east through the evening into the overnight
period, PWAT values in the 2-2.5 inch range will aid for yet another
round of thunderstorms that are efficient rain producers.
Fortunately, thunderstorms will have some movement with the
potential for localized flash flooding stemming from high hourly
rainfall rates around 2 inches per hour. The CAMs have been rather
inconsistent in the exact placement, though the general theme has
been along and north of I-70, where 2-4 inches is plausible. While
LPMM/PMM have not be exact on location, they have done well in
hinting at the potential magnitude of heavy rainfall, which shows
upwards of localized 5 inch totals over sections of northeast
Missouri. Given the uncertainty in the placement, it was decided to
cover a broad area with a flash flood watch.
Activity lingers into Saturday morning, but likely stabilized things
enough for mostly dry conditions to extend through the day. A mid-
level shortwave swings out of the Plains late Saturday night lending
to another wave of showers and thunderstorms. Guidance has leaned
later Saturday night with this system, which may push activity
through the area in a weakening phase. The late Saturday round will
have implications on Sunday's severe potential.
Maples
.LONG TERM... (Sunday through Next Friday)
Issued at 258 PM CDT Fri Aug 4 2023
An upper level trough is expected to extend southward from Canada
over the Mississippi Valley Sunday as a surface cold front pushes
into the region from the northwest. Convective potential will
largely rely on lingering thunderstorms and cloud cover from
Saturday night's activity.
Global long range guidance is in decent agreement with the speed of
the cold front encroaching on central Missouri between early and mid-
afternoon Sunday. While there are some questions to the speed and
progress of the front, these questions mainly stem from the NAM,
which seems to slow/stall the boundary further north than most other
guidance. NAM aside, the general consensus bring the front through
the region between 18z in central Missouri to 06z over far southeast
Missouri and southern Illinois. Moisture is plentiful with a broad
pool of surface dewpoints ranging from the upper 60s to low-70s.
Individual guidance leaves some question with varying magnitude of
surface instability. However, LREF ensembles give a bit more
confidence in thunderstorms potential with probabilities of 50-65
percent for SBCAPE values reaching 2000 J/kg over southeast and east-
central Missouri into the southern third of Illinois (south of I-72)
by Sunday afternoon. The eastern half of the CWA looks to have the
best potential with increasing threat further east, as the LLJ has
time to intensify around and after 00z. The finer details keep
timing and placement in question with the threat increasing from
west to east, as there is more time for destabilization and the
development/intensification of the low level joint in a region of
better diffluence. If ingredients are realized, damaging hail, wind
gusts and a few tornadoes are possible, especially east of the
Mississippi River.
By Monday, there will be a gradual trend toward drier and cooler
temperatures with any caveats being the progress of the front. If I
were to pick a completely dry day, Tuesday would be the day as
surface high pressure builds overhead and reinforces the boundary to
the south. Active weather returns Wednesday as the surface high
moves east, the front lifts back to the north as a warm front and
southwesterly flow resumes. Active weather continues through the end
of the period with additional shortwaves moving through the region
within northwest flow aloft.
Maples
&&
.AVIATION... (For the 06z TAFs through 06z Saturday Night)
Issued at 1110 PM CDT Fri Aug 4 2023
Storms have passed central Missouri terminals but should impact
metro St. Louis very early in the TAF package as well as KUIN.
Some wind gusts are possible for metro St. Louis sites along with
brief reductions in visibility in the heavier downpours. Quincy
should see a more prolonged threat for showers and embedded
thunderstorms. After the storms pass, low MVFR stratus is likely
across much of the area into Saturday morning, with IFR ceilings
expected at KUIN. Some patchy fog is also possible at KUIN and the
central Missouri terminals late tonight and Saturday morning.
Ceilings should slowly improve through the morning into the early
afternoon hours, with VFR conditions favored thereafter.
Gosselin
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until 10 AM CDT Saturday for Knox MO-Lewis MO-
Lincoln MO-Marion MO-Monroe MO-Pike MO-Ralls MO-Shelby MO.
IL...Flood Watch until 10 AM CDT Saturday for Adams IL-Brown IL-
Calhoun IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Aug 4, 3:03 PM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 303 PM CDT Fri Aug 4 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-052015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 303 PM CDT Fri Aug 4 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are possible across the area tonight. A few thunderstorms may be strong to severe, mainly over sections of central Missouri, where large hail and damaging winds are possible. Locally heavy rainfall could produce flash flooding along and north of I-70 tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms over parts of the area Saturday and Sunday. Thunderstorms may be severe Sunday afternoon into Sunday evening with the primary threats being damaging wind and large hail. A tornado or two cannot be ruled out. Thunderstorms return to the region Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Maples
In the hours before
Local storm report, Aug 5, 12:36 AM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1236 AM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 PM Tstm Wnd Dmg 1 E Loose Creek 38.51N 91.95W
08/04/2023 Osage MO Law Enforcement
Trees uprooted lying across Bank Road in
Loose Creek.
&&
CarneyLocal storm report, Aug 5, 1:15 AM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
115 AM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM Tstm Wnd Dmg Baring 40.24N 92.21W
08/04/2023 Knox MO Law Enforcement
*** 2 INJ ***
Damage to several homes, power lines, and
railroad equipment. People were displaced
from their homes and there were 2 minor
injuries.
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:21 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 54 min |
| Aug 4, 8:41 PM CDT | Tornado Warning | LSX | Moniteau | 49 min |
| Aug 4, 9:12 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Moniteau | 48 min |
| Aug 4, 9:44 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Osage | 46 min |
| Aug 4, 9:53 PM CDT | Tornado Warning | LSX | Callaway | 22 min |
| Aug 4, 10:02 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 43 min |
| Aug 4, 11:22 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, Warren | 38 min |
| Aug 4, 11:29 PM CDT | Tornado Warning | LSX | Franklin, Saint Charles, Warren | 24 min |
| Aug 4, 11:52 PM CDT | Severe Thunderstorm Warning | LSX | Knox | 38 min |
| Aug 4, 11:53 PM CDT | Flash Flood Warning | LSX | Knox, Lewis | 4 hr |
| Aug 5, 2:25 AM CDT | Areal Flood Advisory | LSX | Jefferson, Sainte Genevieve, Saint Francois, Washington | 3 hr |
| Aug 5, 2:29 AM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 31 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.